Ohio, 2017Winter Weather in Ohio, December 29 to 30, 2017
December 29 to 30, 2017 · NWS ILN · 31 events in 31 counties and zones
A clipper system tracked through southern Ohio late in the day of the 29th. The highest snowfall totals were located along the I-70 corridor and south of Columbus.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system tracked through southern Ohio late in the day of the 29th. The highest snowfall totals were located along the I-70 corridor and south of Columbus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 29, 3:41 PM EST, 19 minutes earlier.
Area forecast discussion, Dec 29, 3:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EST Fri Dec 29 2017
.SYNOPSIS...
A clipper system will bring 1 to 3 inches of snow to areas north
of the Ohio River tonight. Bitter cold air arctic air will
follow this system for the new years holiday weekend, keeping
temperatures well below normal into the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Clipper system is aiming southwest of metropolitan Cincinnati at
this moment in time. This area of snow will rapidly expand east
this afternoon and evening. Heaviest band of snow will run from
west of Dayton to east of Wilmington where 2-3" are possible.
North of this line, everyone should get about 2 inches, while a
sharp cutoff of less than an inch is expected south of the Ohio
River and the 275 loop in northern Kentucky.
Temperatures will be slightly milder tonight given the incoming
snow. Teens will be prevalent in most of the region, with some
lower 20s in far southern Ohio and into northern Kentucky.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Snow will be quickly tapering off from west to east with just a
lingering quarter inch possible during the day Saturday, mainly
in the Scioto Valley. Cloud cover will hang tough, and highs
Saturday will be similar to today's, ranging from the teens
in the northwest to the mid 20s south of the Ohio River.
High pressure will build over the Upper Midwest and then help to
usher significantly colder air to the Ohio Valley. Low
temperatures Saturday night will be in the single digits with
sub-zero wind chills.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Long wave trough will persist through the period keeping
temperatures well below normal. Periodic short waves moving
through the flow will reinforce the Arctic air entrenched
across eastern North America. The more robust system will swing
through Wednesday and could bring some snow showers with it.
Otherwise cold will predominate with the lowest temperatures
forecast for the first half of the week. While winds will not be
terribly strong, the combination of even light wind with the
very cold air temperatures will make for bitter conditions.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Clipper system will enter in rapid fashion this afternoon. Cigs
have dissipated over the southern CWA but this is a temporary
measure for the next few hours. Once snow starts (21z in the
west 22/23z in the east) expect cigs to drop to the low end MVFR
with IFR vsbys, and occasionally lower to IFR cigs and LIFR
vsbys in the more steady snow that will occur this evening.
Snow will end from west to east late overnight with a reasonably
quick improvement to cigs. West winds this afternoon will become
variable under 5kt by evening and lighten even more overnight.
After daybreak tomorrow, expect northwest winds at 12-15kt to
kick in.
OUTLOOK...MVFR ceilings will be possible through the weekend.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Saturday for OHZ026-
034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until 10 AM EST Saturday for
KYZ091>093.
IN...Winter Weather Advisory until 10 AM EST Saturday for INZ050-
058-059-066-073>075.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...
AVIATION...FranksHazardous weather outlook, Dec 29, 3:09 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
309 PM EST Fri Dec 29 2017
INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-302015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
309 PM EST Fri Dec 29 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chills from Sunday through Tuesday will be bitterly cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ080-KYZ089-090-094>100-302015-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
309 PM EST Fri Dec 29 2017
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Light snow will overspread the region tonight, with accumulations an
inch or less expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind chills from Sunday through Tuesday will be bitterly cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
In the hours before
Special weather statement, Dec 29, 10:26 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1026 AM EST Fri Dec 29 2017
...SNOW EXPECTED THIS EVENING...
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-292000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati,
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
1026 AM EST Fri Dec 29 2017
Light snow will develop late this afternoon across southeast
Indiana, overspread the Cincinnati metro area by sunset and cross
into northern Kentucky and southern Ohio this evening.
Accumulating snow should end towards midnight, with some lingering
light snow and flurries expected through daybreak. Around an inch
of snow accumulation is expected by Saturday morning, mainly
along the Ohio River. Further south along a Vevay, Williamstown,
Mt. Olivet to Lewisburg line, a quarter to a half inch is
expected.
This snow will cause adverse driving conditions, and motorists
should use extra caution to safely reach their destinations if
traveling tonight.
Winter Weather, Adams
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The observer located 6 miles northeast of West Union measured 0.6 inches of snow, while the county garage southwest of town measured a half inch.
Winter Weather, Auglaize
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
The county garage south of Wapakoneta measured 4 inches of snow.
Winter Weather, Brown
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The county garage in Georgetown measured 0.8 inches of snow.
Winter Weather, Butler
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
A spotter from Middletown measured 2.5 inches of snow. A social media post in West Chester showed that 2 inches had fallen there, while the county garage in Maustown measured 1.8 inches of snow.
Winter Weather, Champaign
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Champaign forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
The county garage in Urbana measured 4 inches of snow while the cooperative observer northeast of St. Paris measured 3.1 inches.
Winter Weather, Clark
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Clark forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The county garage in Springfield measured 3.5 inches of snow, as did the CoCoRaHS and cooperative observers. A cooperative observer in New Carlisle measured 3 inches of snow.
Winter Weather, Clermont
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The CoCoRaHS observer east of Mount Repose measured 1.3 inches of snow. A spotter from Summerside measured 1.2 inches.
Winter Weather, Clinton
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The NWS office south of Wilmington measured 4 inches of snow. The cooperative observer north of town measured 2.2 inches, while the county garage south of town received 2 inches.
Winter Weather, Darke
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Darke forecast zone
- Reported by
- Social Media
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
A social media post from Greenville measured 4 inches of snow. The CoCoRaHS observer west of Potsdam measured 3.7 inches, while another in Pitsburg measured 3.5 inches. The observer from Versailles measured 3 inches.
Winter Weather, Delaware
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The CoCoRaHS observer west of Hartford measured 4 inches of snow, while another east of Powell measured 3.4 inches. The observer from Dublin measured 3.2 inches.
Winter Weather, Fairfield
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
The county garage south of Lancaster measured 2 inches of snow.
Winter Weather, Fayette
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Social Media
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
A social media post from New Martinsburg showed that 4 inches of snow fell, while the county garage west of Washington Court House measured 3 inches of snow.
Winter Weather, Franklin
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A spotter from Worthington measured 4.1 inches of snow. The CoCoRaHS observer from south of Powell measured 4 inches, as did a public report from Westerville.
Winter Weather, Greene
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A spotter from Fairborn measured 3.8 inches of snow. Other observations from southeast of Fairborn, near Xenia, and Cedarville measured 3.5 inches.
Winter Weather, Hamilton
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The observer from Wyoming measured 1.9 inches of snow. Another from White Oak West measured 1.7 inches, and a spotter from Sharonville measured 1.4 inches.
Winter Weather, Highland
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
The county garage in Hillsboro measured 1.5 inches of snow.
Winter Weather, Hocking
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The county garage in Lake Logan State Park measured 3 inches of snow, as did the cooperative observer in Laurelville.
Winter Weather, Licking
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The observer north of Granville measured 3 inches of snow.
Winter Weather, Logan
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Logan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The county garage north of Bellefontaine measured 3.5 inches of snow, as did a cooperative observer north of Huntsville.
Winter Weather, Madison
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The county garage northeast of Lafayette measured 2 inches of snow.
Winter Weather, Mercer
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
A spotter in Maria Stein measured 2 inches of snow.
Winter Weather, Miami
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Miami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The observer from northwest of Tipp City measured 3.8 inches of snow. A spotter near Troy measured 3.5 inches, while other observations around Troy and in Piqua came in at 3 inches.
Winter Weather, Montgomery
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The observer from New Lebanon measured 4 inches of snow, as did a social media post from Huber Heights. Another social media post from Kettering had 3.9 inches of accumulation, while the Dayton airport DAY measured 3.7 inches.
Winter Weather, Pickaway
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Pickaway forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
The county garage in Circleville measured 4 inches of snow, while the cooperative observer in town measured 3.3 inches. A NWS employee northwest of Laurelville measured 2.2 inches.
Winter Weather, Pike
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
The county garage north of Wakefield measured an inch of snow. The cooperative observer in Waverly measured a half inch.
Winter Weather, Preble
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Preble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
A spotter from Eaton measured 3.6 inches of snow, while the county garage west of West Alexandria measured 3 inches of snow. The CoCoRaHS observer north of Eaton measured 2.9 inches.
Winter Weather, Ross
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Ross forecast zone
- Reported by
- Social Media
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
A social media post from Frankfort measured 3 inches of snow, while another from south of Kingston measured 2.7 inches. Two inches was reported from the county garage in North Fork Villa and by the CoCoRaHS observer south of Chillicothe.
Winter Weather, Scioto
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
The county garage in Lucasville measured an inch of snow. The EMA measured 0.7 inches in Sciotodale, while CoCoRaHS observers in West Rosemount and Lucasville measured a half inch.
Winter Weather, Shelby
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
A spotter in Sidney measured 3.5 inches of snow. The CoCoRaHS observer east of Russia measured 3.3 inches, while another in Fort Loramie measured 3 inches.
Winter Weather, Union
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Union forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The county garage in Marysville measured 4 inches of snow while the CoCoRaHS observer 4 miles southeast of West Mansfield measured 2.5 inches.
Winter Weather, Warren
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
The county garage south of Lebanon measured 2 inches of snow. A NWS employee in Clarksville measured 1.7 inches while another north of Maineville measured 1.3 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lake-Effect Snow in Michigan, December 29 to 31, 20173 deaths · 4 injured · $85,000 · 8 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017$600,000 · 2 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Storm and Winter Weather in Illinois, December 29, 201711 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
- Winter Weather in Iowa, December 29, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729914, 729915, 729916, 729917, 729918, 729919, 729920, 729921, 729922, 729923, 729924, 729925, 729926, 729927, 729928, 729929, 729930, 729931, 729932, 729933, 729934, 729935, 729936, 729937, 729938, 729939, 729940, 729941, 729942, 729943, 729944.